Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 34, NWS Flagstaff, AZ

August 14, 2011Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 14, 2011, 5:05 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2011, 5:05 PM MST (00:05 UTC)
Expired
Aug 14, 2011, 8:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 159 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WGUS55 KFGZ 150005
FFWFGZ
AZC005-150300-
/O.NEW.KFGZ.FF.W.0034.110815T0005Z-110815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
505 PM MST SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...THIS      
  INCLUDES ANTELOPE CANYON NEAR PAGE...

* UNTIL 800 PM MST

* AT 500 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LE CHEE AND
  BIG FIVE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ANTELOPE CREEK.

&&

LAT...LON 3692 11155 3697 11134 3654 11117 3648 11136

$$

RB
2 follow-up statements
258 
WGUS75 KFGZ 150130
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
630 PM MST SUN AUG 14 2011

AZC005-150300-
/O.CON.KFGZ.FF.W.0034.000000T0000Z-110815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
630 PM MST SUN AUG 14 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

AT 621 PM MST...THE THUNDERSTORM WHICH PROMPTED THE FLASH FLOOD 
WARNING HAS MOVED EAST.  HOWEVER...DANGEROUSLY HIGH WATER LEVELS AND 
RAPID RISES IN WATER ALONG ANTELOPE CREEK CAN BE EXPECTED AS RUNOFF 
CONTINUES. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE 
CANYON NEAR PAGE...LE CHEE AND BIG FIVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ANTELOPE CREEK.

&&

LAT...LON 3692 11155 3697 11134 3654 11117 3648 11136

$$

CO/RB
877 
WGUS75 KFGZ 150256
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
756 PM MST SUN AUG 14 2011

AZC005-150304-
/O.EXP.KFGZ.FF.W.0034.000000T0000Z-110815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
756 PM MST SUN AUG 14 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MST FOR ANTELOPE 
CANYON...

HEAVY RAINFALL OVER ANTELOPE CANYON HAS ABATED THIS EVENING.
HIGH WATER LEVELS ALONG ANTELOPE CREEK WILL SLOWLY RECEDE LATER 
THIS EVENING.

LAT...LON 3692 11155 3697 11134 3654 11117 3648 11136

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:45 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 14, 3:45 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 PM MST SUN AUG 14 2011

.SYNOPSIS...DEEP MONSOONAL MOISTURE WILL LINGER ACROSS THE REGION
THROUGH TONIGHT...WITH SCATTERED EVENING SHOWERS AND THUNDERSTORMS
EXPECTED. BY MONDAY...DRIER WESTERLY FLOW WILL RETURN TO ARIZONA AND
PUSH EASTWARD EACH DAY THROUGH AT LEAST WEDNESDAY. A CORRESPONDING
DOWNWARD TREND IN SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
THROUGH WEDNESDAY...ESPECIALLY ACROSS YAVAPAI AND COCONINO COUNTIES.

&&

.DISCUSSION...STORM ACTIVITY WAS MOST ACTIVE IN THE CENTRAL PORTIONS
OF THE STATE TODAY. A SUNNIER START TO THE DAY COMBINED WITH A WARM
AND MOIST UPSLOPE FLOW PROVIDED FOR AN ACTIVE CONVECTIVE PATTERN ON
THE RIM. ELSEWHERE...DEBRIS CLOUD IN THE EAST BASICALLY SHUT DOWN
CONVECTION...AND DRIER AND MORE STABLE AIR TO THE WEST DID THE SAME.
THIS DRIER AND MORE STABLE AIR TO THE WEST WILL BE THE STORY FOR THE
NEXT SEVERAL DAYS AFTER THIS EVENING...SEE BELOW.

FROM THE MORNING DISCUSSION...A TROUGH MOVING INTO THE GREAT BASIN
WILL BRING SOME WEAK DYNAMICS TO THE REGION TONIGHT. THIS MAY CAUSE
A BIT MORE NOCTURNAL ACTIVITY THEN WHAT IS NORMALLY SEEN...EVEN
SO...THINGS SHOULD DIE OFF BY MIDNIGHT. BY MONDAY...DRIER AIR WILL
BEGIN TO MOVE IN FROM THE WEST AND NORTH. THIS WILL START A DRYING
TREND THROUGH AT LEAST MIDWEEK...WITH MOST STORM ACTIVITY BEING
LIMITED TO THE FAR SOUTHEASTERN PORTIONS OF OUR CWA. THE MONSOONAL
CIRCULATION WILL LIKELY RE-DEVELOP BY THE END OF THE WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH 03Z. STORMS WILL BE MOST NUMEROUS
EAST OF A KPRC-KGCN-KKNB LINE. ERRATIC AND GUSTY SURFACE WINDS AND
MVFR/IFR CONDITIONS ARE LIKELY WITH THE HEAVIER SHOWERS AND
THUNDERSTORMS. ON MONDAY...ISOLATED SHOWERS ARE POSSIBLE AFTER 18Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................PETERSON
AVIATION................JVC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 14, 6:30 AM MST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
630 AM MST SUN AUG 14 2011

AZZ004>018-037>040-150700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
630 AM MST SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN
ARIZONA TODAY. HE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY
HEAVY RAIN AND LIGHTING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM MONDAY THROUGH WEDNESDAY...A DRYING TREND WILL START ON MONDAY AS DRIER
SOUTHWEST FLOW PUSHES ACROSS MUCH OF ARIZONA. SCATTERED AFTERNOON
STORMS ARE EXPECTED IN THE WHITE MOUNTAINS WITH ISOLATED OR NO
STORMS ELSEWHERE. MONSOON MOISTURE AND THUNDERSTORM CHANCES
SHOULD SPREAD NORTHWESTWARD STARTING THURSDAY.

.SPOTTER INFORMATION STATEMENT.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 14, 4:53 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
453 PM MST SUN AUG 14 2011

AZZ008-037-150030-
YAVAPAI AZ-
453 PM MST SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 530 PM MST

AT 443 PM MST...RADAR INDICATES HEAVY RAINFALL ALONG INTERSTATE 17
JUST SOUTH OF CAMP VERDE. EXPECT RAPIDLY CHANGING VISIBILITIES WITH
PONDING OF WATER ON INTERSTATE 17. TRAVELERS APPROACHING CAMP VERDE
FROM THE SOUTH ARE ADVISED TO SLOW DOWN AND USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3460 11183 3452 11181 3450 11195 3458 11195
TIME...MOT...LOC 2351Z 180DEG 0KT 3464 11184

RB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:02 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Aug 15, 3:32 PM MSTSevere Thunderstorm WarningFGZYavapai12 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.